Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

July 25, 2021Westchester County, New York

NWS New York, NY issued this special weather statement at Jul 25, 2021, 10:07 PM EDT for Westchester County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 10:07 PM EDT (02:07 UTC)
Expired
Jul 25, 2021, 10:45 PM EDT
In force
38 min
Issued by
NWS New York, NY

County Westchester County, NY

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS81 KOKX 260207
SPSOKX

Special Weather Statement
National Weather Service New York NY
1007 PM EDT Sun Jul 25 2021

CTZ009-NYZ070-260245-
Southern Fairfield-Northern Westchester-
1007 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND NORTHERN
WESTCHESTER COUNTIES...

At 1007 PM EDT, a strong thunderstorm was located near Ossining,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stamford, Ossining, Peekskill, New Canaan, Mount Kisco, Greenwich,
Hawthorne, Bedford, Yorktown Heights, Croton-on-Hudson, Briarcliff
Manor, Pleasantville, Armonk, Thornwood and Buchanan.

LAT...LON 4126 7354 4125 7351 4105 7359 4109 7372
      4110 7373 4109 7374 4113 7389 4115 7389
      4116 7391 4121 7393 4123 7396 4132 7393
TIME...MOT...LOC 0207Z 288DEG 13KT 4122 7388 

$$

DW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 25, 9:04 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 25, 9:04 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
904 PM EDT Sun Jul 25 2021

.SYNOPSIS...
A weak cold front or trough of low pressure will move through
late tonight into the early morning, followed by weak high
pressure later Monday into most of Tuesday. A cold front will
then approach late day Tuesday, and pass through Tuesday night.
A series of cold fronts will then pass through for the second
half of the week, with high pressure returning next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The showers and thunderstorms thus far this evening have been
confined to the Lower Hudson Valley and extreme SW CT, moving SE
at approximately 20 mph. Airmass will gradually stabilize with
the loss of heating, but still there will be the chance for
scattered activity along and ahead of weak front/trough that
moves across the area through the early morning hours.

Any thunderstorms can produce heavy rain with PW in the 1.5-1.7
inch range. WPC does have portions of NE NJ and the Lower
Hudson Valley in a marginal risk for excessive rainfall, though
this would only be realized if there are training of cells.

Low temperatures tonight will be in the mid 60s for inland
areas to the lower 70s for coastal areas. Some patchy fog
development tonight is possible with a moist boundary layer and
generally clearing skies.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The cold front slowly sinks south on Monday with any early
patchy fog burning off mid-morning. A mix of sun and clouds in
the morning will become increasingly clear during the afternoon
and evening as a weak high pressure tries to move in from the
west. High temperatures will be in the middle to upper 80s and
potentially lower 90s for portions of the NYC metro and NE NJ.
Dew points will be generally in the lower 60s, so heat index
values will not be much more than actual air temperatures.

Skies should remain mostly clear into Monday night with low
temperatures in the mid 60s for the interior to lower 70s for
the coast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Not a whole lot of change the last 24h as global models are in
relatively good agreement with establishing a mean upper trough
across the Northeast. A series of disturbances in the NW flow aloft
will then send a couple of cold fronts through the area during this
time, the first moving through Tuesday night into Wednesday morning,
and the second Thursday night into Friday. At the same time, a large
upper high will encompass the western half of the country.

A round of showers and thunderstorms can be expected along and ahead
of each cold frontal passage. Post-frontal showers and/or an
isolated thunderstorm will be possible Wednesday afternoon.
Upper trough is not strong this go around and airmass is not quite
as unstable (mid level lapse rates less than 6C) as it was 24h ago.
Warm advection showers and few thunderstorms will be a possible
Thursday ahead of what looks to be nighttime cold frontal passage
Thursday night into Friday morning. High pressure builds in for the
start of next weekend.

After a very warm Tuesday, with highs in the upper 80s to lower 90s,
more seasonable temperatures are expected for the second half of the
week heading into next weekend, with highs generally in the 80s and
lows in the 60s to around 70. Cooler conditions are possible
overnight well inland with the possibility of radiational cooling,
but that will be dependent on cloud coverage an wind speeds.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
An approaching weak cold front will move across late tonight,
and move south of the terminals Monday.

Coverage of tstms N of the NYC metros has remained widely
scattered at best so far. Decided not to deviate from earlier
forecast since there is still potential for additional storms to
fire up over northern NJ and drift SE toward the metros as a
weak front drifts close and encounters greater instability
there. Direct impact could include IFR vsby and wind gusts 30-40
kt if not higher. This activity may also skirt KBDR/KISP
vicinity from about 02Z-04Z.

Also some potential for KGON to see a period of LIFR conds
overnight, especially if winds remain onshore.

S-SW winds diminish this eve, then shift more to the W late
tonight at around 5 kt. Winds become NW Monday morning near 5
kt, then sea breezes expected Mon afternoon with wind speeds
near 10 kt.

  ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

AMD likely to address coverage/timing/intensity of any tstms
this evening.

.OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.Monday night...VFR.
.Tuesday...Mainly VFR. Afternoon sea breezes. Slight chance of
an afternoon shower/tstm.
.Tuesday night...Chance of brief MVFR/local IFR cond with any
showers/isolated tstms.
.Wednesday and Wednesday night...Mainly VFR. Slight chance of
an afternoon/early evening shower or tstm.
.Thursday and Thursday night...Chance of MVFR with a chance of
showers and isolated thunderstorms. SW winds 10-15G20kt
afternoon into early evening.
.Friday...VFR. NW winds 10-15G20kt afternoon into early evening.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Steady winds ahead of a cold front will allow winds to gust up
to 25 kt on the ocean and the eastern Sound/bays through this
evening. SCA conditions should persist on the ocean into early
Mon as seas gradually begin to come down. Seas fall below SCA
thresholds by late morning or early afternoon on Monday. Winds
and seas should then remain below SCA criteria into mid week.

A strengthening southerly flow ahead of an approaching cold
front will bring SCA conditions to the ocean waters late
Thursday into Thursday night. Seas will gradually subside on
Friday in a post-frontal NW flow. Elsewhere, conditions are
forecast to remain below SCA criteria.

&&

.HYDROLOGY...
Although storm motion with any thunderstorms tonight won't be
too slow, there is a threat of training cells along with high
moisture content. There is therefore a threat of minor urban and
poor drainage flooding, and even a low threat of flash
flooding.

It is too early to know if thunderstorms mid to late week could
pose any hydrologic impacts.

&&

.TIDES/COASTAL FLOODING...
A high rip current risk continues through early this evening due
to a strong onshore flow and a building southerly swell. This
will be followed by a moderate rip current risk on Monday as
winds weaken with a lingering southerly swell.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until noon EDT Monday for ANZ350-353-355.

&&

SYNOPSIS...DW/MW
NEAR TERM...DW/MW
SHORT TERM...MW
LONG TERM...DW
AVIATION...BG
MARINE...DW/MW
HYDROLOGY...DW/MW
TIDES/COASTAL FLOODING...DW
Hazardous weather outlook, Jul 25, 9:08 PM EDT, 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
908 PM EDT Sun Jul 25 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-270115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
908 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-270115-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
908 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 25, 6:07 PM EDT, 4 hours before
Special Weather Statement
National Weather Service New York NY
607 PM EDT Sun Jul 25 2021

NYZ067-252245-
Orange-
607 PM EDT Sun Jul 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ORANGE COUNTY...

At 607 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Highview to near Bloomingburg to
Howells to Otisville. Movement was southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Newburgh, Middletown, Monroe, Walden, West Point, Warwick, Goshen,
Howells, New Windsor, Gardnertown, Chester, Montgomery, Greenwood
Lake, Florida and Harriman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4163 7425 4160 7425 4159 7414 4153 7399
      4146 7400 4144 7398 4140 7396 4140 7395
      4135 7396 4132 7399 4114 7423 4116 7427
      4142 7458 4150 7456 4150 7448 4157 7441
      4160 7433 4163 7427
TIME...MOT...LOC 2207Z 303DEG 22KT 4158 7438 4152 7442 4147 7448 4145
7453

DW
Special weather statement, Jul 25, 6:44 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service New York NY
644 PM EDT Sun Jul 25 2021

NYZ067>070-252330-
Putnam-Rockland-Northern Westchester-Orange-
644 PM EDT Sun Jul 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WESTCHESTER...
SOUTHEASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND COUNTIES...

At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near West Point to near Monroe to Chester
to near Goshen. Movement was southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Peekskill, Monroe, West Point, Chester, Florida, Harriman, Yorktown
Heights, Kiryas Joel, Stony Point, Jefferson Valley, Putnam Valley,
Woodbury, West Haverstraw, Croton-on-Hudson and Highland Falls.

LAT...LON 4126 7353 4119 7381 4119 7391 4126 7423
      4145 7456 4138 7435 4138 7424 4143 7405
TIME...MOT...LOC 2243Z 300DEG 14KT 4138 7407 4135 7417 4135 7427 4139
7440

DW
Special weather statement, Jul 25, 7:14 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service New York NY
714 PM EDT Sun Jul 25 2021

NYZ069-070-260000-
Rockland-Northern Westchester-
714 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER AND
ROCKLAND COUNTIES...

At 714 PM EDT, a strong thunderstorm was located near Pomona, or near
Haverstraw, moving southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
New City, Ossining, Peekskill, Haverstraw, Tarrytown, Mount Kisco,
Dobbs Ferry, Nyack, Hawthorne, Pomona, Upper Nyack, Bedford, Stony
Point, West Haverstraw and Valley Cottage.

LAT...LON 4119 7363 4111 7370 4101 7388 4119 7414
      4122 7413 4132 7399
TIME...MOT...LOC 2314Z 302DEG 16KT 4124 7406

DW
Special weather statement, Jul 25, 9:57 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service New York NY
957 PM EDT Sun Jul 25 2021

NYZ067-069-070-260245-
Rockland-Northern Westchester-Orange-
957 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER...
SOUTHEASTERN ORANGE AND ROCKLAND COUNTIES...

At 956 PM EDT, a strong thunderstorm was located near Chester, or
near Monroe, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New City, Ossining, Peekskill, Monsey, Nanuet, Haverstraw, Tarrytown,
Mount Kisco, Monroe, Nyack, Warwick, Hawthorne, Chester, Greenwood
Lake and Pomona.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4142 7429 4133 7398 4132 7398 4133 7396
      4125 7369 4103 7383 4102 7386 4125 7439
TIME...MOT...LOC 0156Z 295DEG 24KT 4131 7425

DW
Special weather statement, Jul 25, 10:00 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service New York NY
1000 PM EDT Sun Jul 25 2021

CTZ005-NYZ068-070-260230-
Northern Fairfield-Putnam-Northern Westchester-
1000 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...NORTHERN
WESTCHESTER AND EASTERN PUTNAM COUNTIES...

At 1000 PM EDT, a strong thunderstorm was located near Brewster,
moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Danbury, Brewster, Newtown, Fairfield, Trumbull, Ridgefield, Monroe,
Bethel, Wilton, Weston, Redding, Georgetown, Easton and Peach Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4131 7321 4122 7327 4123 7328 4121 7330
      4121 7333 4120 7333 4118 7337 4118 7339
      4133 7373 4142 7366
TIME...MOT...LOC 0200Z 295DEG 24KT 4134 7361

DW
Special weather statement, Jul 25, 10:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1007 PM EDT Sun Jul 25 2021

CTZ009-NYZ070-260245-
Southern Fairfield-Northern Westchester-
1007 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND NORTHERN
WESTCHESTER COUNTIES...

At 1007 PM EDT, a strong thunderstorm was located near Ossining,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stamford, Ossining, Peekskill, New Canaan, Mount Kisco, Greenwich,
Hawthorne, Bedford, Yorktown Heights, Croton-on-Hudson, Briarcliff
Manor, Pleasantville, Armonk, Thornwood and Buchanan.

LAT...LON 4126 7354 4125 7351 4105 7359 4109 7372
      4110 7373 4109 7374 4113 7389 4115 7389
      4116 7391 4121 7393 4123 7396 4132 7393
TIME...MOT...LOC 0207Z 288DEG 13KT 4122 7388

DW

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:57 PM EDTSpecial Weather StatementOKXRockland48 min
Jul 25, 10:13 PM EDTAreal Flood AdvisoryOKXOrange, Rockland, Westchester82 min
Jul 25, 10:58 PM EDTSevere Thunderstorm WarningOKXBronx, Nassau, Rockland, Suffolk, Westchester38 min
Jul 25, 11:38 PM EDTSpecial Weather StatementOKXBronx67 min
Jul 25, 11:43 PM EDTAreal Flood AdvisoryOKXBronx, Rockland, Westchester100 min
Jul 26, 1:08 AM EDTSpecial Weather StatementOKXNassau67 min
Jul 26, 1:13 AM EDTAreal Flood AdvisoryOKXNassau, Queens, Suffolk113 min
Jul 26, 2:15 AM EDTSpecial Weather StatementOKXBronx, Nassau, Queens60 min
Jul 26, 11:23 AM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk10 hr
Jul 25, 10:00 PM EDTSpecial Weather StatementOKX30 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.